Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 29, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 9, 2023, 10:49 PM MST for Cascade County, Fergus County, Judith Basin County, Montana. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 10:49 PM MST (05:49 UTC)
- Expired
- Dec 10, 2023, 8:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 88 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 10, 12:00 AM MST | NON-TSTM WND GST 53 | 3 Wnw Raynesford, MT | AWOS station K1AM Alpha. |
| Dec 10, 12:18 AM MST | NON-TSTM WND GST 62 | 4 Wsw Geyser, MT | Abient weather station Red Barn Geyser. |
| Dec 10, 12:20 AM MST | NON-TSTM WND GST 54 | 3 Nne Monarch, MT | Mesonet station MTMON Monarch Canyon (MT DOT). |
| Dec 10, 2:19 AM MST | NON-TSTM WND GST 67 | 4 Wsw Geyser, MT | Ambient Weather Station Red Barn Geyser. |
| Dec 10, 6:15 AM MST | NON-TSTM WND DMG | 1 Ene Great Falls, MT | Broken tree branch measuring 3 to 6 inches in diameter. Time was time of observance, but branch could broken earlier during the night. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575 WWUS75 KTFX 100549 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1049 PM MST Sat Dec 9 2023 MTZ312-313-101500- /O.NEW.KTFX.HW.W.0029.231210T0549Z-231210T1500Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Moccasin, Windham, Great Falls, Geyser, Raynesford, Stanford, Benchland, and Hobson 1049 PM MST Sat Dec 9 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...Until 8 AM MST Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
1 follow-up statement
070 WWUS75 KTFX 101453 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 753 AM MST Sun Dec 10 2023 MTZ312-313-101600- /O.EXP.KTFX.HW.W.0029.000000T0000Z-231210T1500Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Hobson, Windham, Moccasin, Benchland, Stanford, Great Falls, Raynesford, and Geyser 753 AM MST Sun Dec 10 2023 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Widespread strong winds are no longer expected; however, continue to use caution if traveling as wind gusts may occasionally reach and exceed 40 mph through early this afternoon. $$ RG
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 9, 8:34 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 9, 8:34 PM MST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 834 PM MST Sat Dec 9 2023 .SYNOPSIS... Dry conditions rest of today with our next weather system moving into the western part of the state tonight into tomorrow morning, bringing some light snow to the Rocky Mountain Front and portions of Southwest Montana. Gusty winds tonight through tomorrow morning across portions of North Central Montana. Light snowfall for Sunday night into Monday morning. Seasonably above normal temperatures returns for mid-week. && .UPDATE... No significant changes needed to the overnight and Sunday period of the forecast. Latest probabilistic guidance keeps the chances at 50% or less that winds on the Rocky Mountain Front and adjacent plain will reach High Wind criteria, and observed winds seem to be trending similar to what is in the forecast. Will therefore hold off on a High Wind Warning for those areas, but have issued a Special Weather Statement to highlight the threat that wind gusts will become stronger than they currently are between 9 pm tonight and 6 am Sunday morning. Similar Special Weather Statements were issued for the Cascade and Judith Basin County areas and the Madison River Valley (Ennis and Norris Hill areas), as these areas will also be favored for strong and gusty overnight winds. Only adjustment to the forecast was to add mention of blowing snow in the mountain areas of the Rocky Mountain Front and Central/Southwest Montana. -Coulston && .AVIATION... 440 PM MST Sat Dec 9 2023 (10/00Z TAF Period) A strong westerly flow aloft will keep mountain wave turbulence, periods of low level wind shear, and gusty southwesterly surface winds over North Central, Central, and Southwest Montana through at least 11/00Z. Southerly gusts in excess of 30 kt will be common through the KEKS valley area, with mostly southwest to west winds gusting between 25 and 40 kt over the plains of North Central and Central Montana; gusts will likely exceed 50 kt at times closer to the Rocky Mountain Front. Otherwise, moisture in the flow aloft will bring mostly VFR level mid- and high-level cloudiness to the area through the period with mountain obscuring snow for the mountains of the Rocky Mountain Front, as well as to the mountains of Central and Southwest Montana. It may bring a few snow showers to the plains of North Central Montana, mainly between 03Z and 09Z, which may bring brief periods of MVFR conditions. However, the chance for such conditions will be higher and for a longer period of time in the valleys of Central and Southwest Montana, mainly between 06Z and 18Z. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 440 PM MST Sat Dec 9 2023/ Mostly clear skies across the region this afternoon as high pressure has built in over the state. Winds increase tonight along with our next approaching weather system from the Pacific Northwest that's forecasted to bring light snowfall along the Rocky Mountain Front and mountains across Southwest Montana south of the I-90 corridor. Moisture aloft being transported over the region will help bring some accumulating snowfall to the Little Belt and Big Belt mountains tonight through Monday as temperatures will remain below freezing through this time period. Westerly winds between 850mb and 700mb are forecasted for tonight to be between 55 and 75 knots across the Rocky Mountain Front and spread eastward across the Hi-Plains region. For surface winds, there is high confidence westerly to southwesterly winds can gust between 55 and 70 mph through the overnight hours along the Rocky Mountain Front. Latest NBM 4.1 Probabilistic data has a 75% probability of winds gusting above 55 mph for along the Rocky Mountain Front through tomorrow morning. Elsewhere, winds have potential to gust between 30 mph and 50 mph. A winter weather advisory has been issued this afternoon for tonight through tomorrow evening for Northwest Beaverhead County and Madison County Mountains and Centennial Mountains. Snowfall amounts for these locations have remained consistent over the last few forecast periods and latest hi-resolution model guidance has given support for accumulating snowfall to occur during this time frame. For mountain passes across these locations can see between 2" and 6" beginning tonight through tomorrow evening. Mountain peaks may see higher snowfall amounts. A quick moving upper level shortwave will move from North- Central Montana southward across Central and Southwest Montana for Sunday night into Monday morning. Light snowfall is forecasted across the region with snowfall amounts between a trace to a half inch, making the morning commute on Monday potentially slippery as surface air temperatures are forecasted to be below freezing. Temperatures on Monday will be near seasonal averages (in the 30s) as the shortwave trough brings some cooler air to the region. After this shortwave moves through, dry conditions returns as upper level ridging builds back into the state. Temperatures after Monday become seasonably above average with highs in the 40s to 50s on Wednesday and Thursday. Webb && .PRELIMINARY POINT TEMPS/POPS... GTF 31 47 30 36 / 20 10 20 40 CTB 25 41 26 32 / 10 0 10 30 HLN 27 46 30 39 / 20 20 20 60 BZN 20 41 25 39 / 20 40 30 40 WYS 4 24 16 31 / 60 80 60 50 DLN 18 38 23 36 / 30 40 20 30 HVR 24 44 24 36 / 10 0 10 20 LWT 19 47 27 36 / 20 10 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 5 PM MST Sunday for Gallatin and Madison County Mountains and Centennial Mountains-Northwest Beaverhead County. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 9, 8:04 PM MST, 2 hours 45 minutes before
Special Weather Statement National Weather Service Great Falls MT 804 PM MST Sat Dec 9 2023 MTZ301-302-307-308-100530- East Glacier Park Region-Northern High Plains- Southern Rocky Mountain Front-Southern High Plains- Including the cities of East Glacier Park, Kiowa, Babb, Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte, Dupuyer, Rogers Pass, Bynum, Choteau, and Pendroy 804 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southwest winds will continue to strengthen through the evening hours tonight along the Rocky Mountain, becoming strong and gusty with frequent gusts to between 55 and 70 mph. The period strongest winds is generally expected to occur between 9 PM MST this evening and 3 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan MTZ312-313-100530- Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the cities of Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 804 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southwest winds will continue to strengthen through the evening hours tonight along the Montana Highway 200 corridor, becoming strong and gusty with frequent gusts to between 40 and 50 mph. The period strongest winds is generally expected to occur between midnight and 6 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan MTZ303-100530- Eastern Glacier, Western Toole, and Central Pondera- Including the cities of Cut Bank, Ethridge, and Santa Rita 804 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southwest winds will continue to strengthen through the evening hours tonight over the plains of Glacier, Toole, and Pondera Counties, becoming strong and gusty with frequent gusts to between 40 and 50 mph, especially in the Cut Bank Area. The period strongest winds is generally expected to occur between midnight and 6 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan MTZ325-100530- Madison River Valley- Including the cities of Cameron, Ennis, Jeffers, McAllister, and Norris 804 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southerly winds will remain strong and gusty through the overnight hours tonight in the Madison Valley, with frequent gusts of between 40 and 50 mph expected. The period strongest winds is generally expected to occur between midnight and 6 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan
Special weather statement, Dec 9, 8:08 PM MST, 2 hours 41 minutes before
Special Weather Statement National Weather Service Great Falls MT 808 PM MST Sat Dec 9 2023 MTZ301-302-307-308-100530- East Glacier Park Region-Northern High Plains- Southern Rocky Mountain Front-Southern High Plains- Including the cities of East Glacier Park, Kiowa, Babb, Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte, Dupuyer, Rogers Pass, Bynum, Choteau, and Pendroy 808 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southwest winds will continue to strengthen through the evening hours tonight along the Rocky Mountain Front, becoming strong and gusty with frequent gusts to between 55 and 70 mph. The period strongest winds is generally expected to occur between 9 PM MST this evening and 3 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan MTZ312-313-100530- Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the cities of Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 808 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southwest winds will continue to strengthen through the evening hours tonight along the Montana Highway 200 corridor, becoming strong and gusty with frequent gusts to between 40 and 50 mph. The period strongest winds is generally expected to occur between midnight and 6 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan MTZ303-100530- Eastern Glacier, Western Toole, and Central Pondera- Including the cities of Cut Bank, Ethridge, and Santa Rita 808 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southwest winds will continue to strengthen through the evening hours tonight over the plains of Glacier, Toole, and Pondera Counties, becoming strong and gusty with frequent gusts to between 40 and 50 mph, especially in the Cut Bank Area. The period strongest winds is generally expected to occur between midnight and 6 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan MTZ325-100530- Madison River Valley- Including the cities of Cameron, Ennis, Jeffers, McAllister, and Norris 808 PM MST Sat Dec 9 2023 ...Strong and Gusty Winds through Tonight... Southerly winds will remain strong and gusty through the overnight hours tonight in the Madison Valley, with frequent gusts of between 40 and 50 mph expected. The period strongest winds is generally expected to occur between midnight and 6 AM MST on Sunday, but strong winds can still be expected outside of this timeframe. Travelers should be prepared for strong cross winds, especially if operating a high profile vehicle. Know your vehicles limits. Moldan
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 12:56 PM MST | Winter Weather Advisory | TFX | Cascade, Chouteau, Glacier, Judith Basin, Lewis and Clark, Meagher and 2 more | 24 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.